Cholesterol Support
7,597 members2,170 posts

Atorvastatin side effects?

I keep getting horrible headaches, mostly at the back of my head. And I'm always so tired! Thing is, I have familial high cholesterol that nothing but statins will bring down. I'm very active and have a low cholesterol diet, but still aged 20 my cholesterol was 11 until I started the statins. So my doctor definitely advises against stopping. He's a consultant at a lipid clinic.

What's the worst that could happen if I stopped taking them?! I really don't want to, but there hasn't been anything else that's helped.

11 Replies
oldestnewest

Atorvastatin can be aggressive it caused me liver problems! After that my cardiologist suggested Rusavastatin which was started 5mg every other day working up to 10mg per day without side effects. Ask your GP.

Reply

Agree with this Mike im on rosuvastatin on 10mg a day no side effects what so ever so go back to your doctors Kcore and ask for them hope it helps

Reply

Mike,

You are right. As widely and successfully as Atorvastatin is, it is known to cause liver issues. Great that you found a better alternative.

Reply

Sounds to me that a change of medication is called for. I am a statin sceptic but, in your case with FH, you should get the best advice available, and until they find something to replace statins in FH cases you must continue to take them. See your GP and discuss it with him and then your Lipid clinic. I am sure that the Consultant there knows there are altenatives. Insist, if he won't change his mind, for another opinion, and you should find, like Mike262, the right one for you.

Reply

Hi Kcore,

I worst thing my doctor said to me few months back, that I am sitting on a time bomb ready to explode , that could lead to stroke, heart attack and also effect the other main organs of my body.

During my diabetic check up at the hospital every six months. The Doctor there, sopped my Simvastatin to Atorvastatin same dose which quite high dose of 40mg. Which has help in reducing the FH. Side effects I need to know more yet.

This year, it looks I have to a bypass done in few months time. Should improve my circulation.

For the last two weeks I have started to lose my weigh and things are getting down to normal, looking forward to lose next 2kgm this week.

gogglomoglow

Reply

Gogglomoglow,

It will all go well for you! Sending you healing thoughts.

Bet

Reply

I sypmathise with you kcore especially at such a young age to have to suffer the side effects of a statin . Like patch14 I am a sceptic on statins and personally going through the dilema of to take or not ,but when it comes to FH at the moment you don't have a choice ,but do take the advice given here and push for a change of statin. Although our health system is good in some respects , it can also be daunting trying to get the right advice. All I can say is push for your rights to good healthcare, and if that means questioning your health providers do so.They work for you . I am a newbie to this, so my advice regarding statins could be wrong and I am sure the people on here have more knowledge of this, so you would have to check, but my wife has high cholesterol and has an allergy to statins and takes fenofibrates with no side effects maybe worth a try but not sure. You could ask your doctor. good luck in your quest

Reply

Bayram,

I hear you! As I have had a rough time with statins as well.

I agree, our doctors work for us as taxes and or insurance

( where ever you live) pays them well.

If a doctor is unwilling to listen and work with you, I totally agree that it is time to see someone else. I know.

My endocrinologist initially put on 5mg of Rosuvastatin for low to moderate LDL elevation despite very normal HDL and Triglycerides. We initially felt due to my Hashimotos hypo thyroid.

I asked to be removed from it as both my pharmacist and

Drugs.com (excellent site) pointed out that it is not recommended for people with Proteinuria and Hematuria.

He was not happy about this but I advocated for myself.

After my biopsy in April, and discovering that the basis for my Proteinuria and Hematuria was due to an autoimmune kidney disorder, he wanted to return me to that drug.

I was then put on 10mg of Atrouvastatin which caused me violent back pain on the rear rib and upset stomach. I was told that this was impossible.

I continued on it for 9 months until it became unbearable and finally I was taken off the drug.

Endocrinologist was not happy but he did it as my thyroid tests went out of control for the first time in my life.

When I saw my GP in December, she felt that I may be allergic, examined me and found skeletal muscular swelling in that area. She and my nephrologist have me off all statins at the present time.

The pain is gone!

I have also been a vegetarian since January of 2017 with NO regret.

In February, my endocrinologist was still pushing the Rouvastatin when he was told by my nephrologist to stop the statin.

The non-statin based drug was broached, I believe Zetia.

I have not heard of fenofribrate ...would you be good enough to explain it to me as the discussion with my nephrologist and endocrinologist may come to a point.

I am looking for a second endocrinology opinion at this time after 14 years.

Any thoughts are well appreciated!

Thanks!

Bet

Reply

i have been on cholesterol lowering drugs for over 35 years when both my readings were in the twenties i started on zocor and many other drugs until i was put on avorvastatin and fenofribrate i suffer the usaul side effects aching limbs tiredness etc but i supose its better than a heart attack my father had his first one at 48 im 68 and haven't had any trouble he my mother and younger brother have had triple bypasses

Reply

Hi Kcore,

It has been 4 years since your post, any updates on your condition? Did you find out if it is ok to not take medication?

I'm on the same boat. I have FH, I've been on Atorvastatins since I was 17 (9.9 reading), I am 29 this year. Started at 20mg, GP increased my dosage to 30mg and now at 40mg and yet my cholesterol is still 5.9. Last trip to the GP he told me to increase to 50mg (to try to bring my cholesterol to below 5.3) and I told him I'm not comfortable with that, especially when I have a good healthy diet and I'm also looking into trying to conceive. If I had a choice I would much prefer to eat clean and not be on medication at all. Also I fear that my kids will have FH too.

Reply

5.9 isn't high. the norm was 6 until a few years ago. I was 7.5 and put on atvorstatin 10mg it brought mine down to 4 in 8 weeks but I was in pain with my thigh muscles so stopped taking them

Reply

You may also like...